“Post SSRI Sexual Dysfunction (PSSD) is a real problem. The disorder can arise from brief exposure to SSRIs or SNRIs & can persist for months, years or indefinitely. PSSD can be disabling & symptoms go beyond just sexual dysfunction but that in itself leads people to suicide.” – Dr. Roger McFillin, clinical psychologist and Executive Director of the Center for Integrated Behavioral Health
Recent studies have found that antidepressants can induce sexual dysfunction, described by some suffering it as “hell on earth.” Reports by the public are escalating according to CCHR.
By CCHR International
The Mental Health Industry Watchdog
May 9, 2023
A growing number of advocacy groups are trying to raise awareness about the debilitating sexual dysfunction those taking antidepressants have suffered after being prescribed them. With IQVia reporting that 45 million Americans are prescribed these drugs, the mental health industry watchdog CCHR says it is important to understand the concerns being voiced by those who have suffered these often devastating side effects.
The watchdog says there is substantial evidence to support victims’ claims: A 2022 article, “Diagnosing Long-Term Sexual Dysfunction from SSRIs,” published in Psychology Today, reported, “Multiple studies find the drugs ‘may cause sexual dysfunction in 40 to 65 percent of individuals’ prescribed them.” Furthermore, “Men had a higher frequency of sexual dysfunction (62.4 percent) than women (56.9 percent), following antidepressant discontinuation, although women had higher severity.” Overall, close to four in ten described their symptoms after SSRI treatment as intolerable.
An earlier January 2020 study in the Neurosciences Journal, of 137 patients (Male: 51%, Female: 49%), found that “Sexual dysfunction is common among patients treated with antidepressants particularly selective serotonin reuptake inhibitors (SSRIs).”
Dr. Roger McFillin, a clinical psychologist and Executive Director of the Center for Integrated Behavioral Health, stated, “Post SSRI Sexual Dysfunction (PSSD) is a real problem. The disorder can arise from brief exposure to SSRIs or *SNRIs & can persist for months, years or indefinitely. PSSD can be disabling & symptoms go beyond just sexual dysfunction but that in itself leads people to suicide.”
An online search shows numerous advocacy groups working to bring much-needed awareness to the PSSD issue. One such group is the PSSD Network, “a collaborative group of volunteers who have been directly (or indirectly) affected by Post-SSRI Sexual Dysfunction.” They describe PSSD as “a devastating and life-altering condition that affects many.” Their website features dozens of victims of PSSD sufferers, men, and women, holding handwritten signs detailing their personal experience with devastating SSRI side effects, including permanent disability:
- “I am a PSSD sufferer from Massachusetts. I had my emotions, my feelings, and sexuality ripped away from me by an understudied side effect from quitting SSRIs. I would not wish this hell upon my worst enemies.”
- “A drug that is prescribed to thousands of people every day has trapped me inside my own body. PSSD is hell on earth.”
- “I lost my sexuality, my creativity & my sense of self. I have been reduced to nothing. A commonly prescribed SSRI ruined my life & future.”
- “Antidepressants have left me mentally and physically broken!”
Additionally, their platform offers access to the most current medical literature related to PSSD from studies, textbooks, and Freedom of Information Act requests.
Dr. Josef Witt-Doering, psychiatrist, Global Pharmacovigilance Medical Director, and former FDA Medical Officer, stated, “Once PSSD symptoms begin they can last for years and may even be permanent in some people.… Despite the public recognition of this condition by major government health authorities, the condition is still under recognized by the medical community.”
In April 2018, 22 doctors from around the world submitted a petition to the FDA requesting that warnings be included on all SSRI and SNRI product labels regarding adverse sexual side effects. These symptoms included genital anesthesia, pleasureless or weak orgasm, delayed or absent orgasm, and reduced capacity to experience arousal, with the potential for some of these lasting years after discontinuation of drug use. The request also called for adding a “boxed” warning (the FDA’s strongest warning) informing patients about prolonged symptom persistence even after stopping the drugs. But the FDA did not immediately act.
It wasn’t until September 2021 that the FDA at least required that all SSRIs and SNRIs include (among the long list of side effects with drug package inserts—usually 20-30 pages long) that the drugs may cause symptoms of sexual dysfunction.
Yet this does not go far enough, as cases of PSSD continue to escalate and more studies come to light.
An April 2023 study published in the Annals of General Psychiatry confirmed that antidepressants cause sexual dysfunction. A 19-year retrospective cohort analysis of men aged 21-49, found that the risk for PSSD was 1 in 216 patients and that PSSD is a “well-documented side effect” of antidepressants, that can persist indefinitely for many years after drug discontinuation.
CCHR says this latest study simply confirms the abundant literature already available on sexual dysfunction from SSRI antidepressant use.
To ensure full informed consent, it is crucial for individuals to research the potential side effects of psychopharmaceuticals and listen to the experiences of those who have suffered from them.
It’s also time for the FDA to step up and better inform the public of debilitating antidepressant drug risks.
Find out more about the side effects of antidepressants here.
*Selective Norepinephrine Reuptake Inhibitors
 Christopher Lane Ph.D., “Diagnosing Long-Term Sexual Dysfunction from SSRIs,” Psychology Today, 20 Jan. 2022, https://www.psychologytoday.com/us/blog/side-effects/202201/diagnosing-long-term-sexual-dysfunction-ssris
 Mohammed AlBreiki, et al., “Prevalence of antidepressant-induced sexual dysfunction among psychiatric outpatients attending a tertiary care hospital,” Neurosciences Journal, Vol. 25, Issue 1, 1 Jan. 2020, https://nsj.org.sa/content/25/1/55
 “Citizen petition: Sexual side effects of SSRIs and SNRIs,” International Journal of Risk & Safety in Medicine, 2018;29(3-4):135-147. doi: 10.3233/JRS-180745, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6004927/
 Denise Myshko, “FDA Requires New Labeling for Antidepressants,” Formulary Watch, 4 Oct. 2021, https://www.formularywatch.com/view/fda-requires-new-labeling-for-antidepressants
 Ben-Sheetrit, J., Hermon, Y., Birkenfeld, S. et al. “Estimating the risk of irreversible post-SSRI sexual dysfunction (PSSD) due to serotonergic antidepressants,” Annals of General Psychiatry, 22, 15 (2023), https://doi.org/10.1186/s12991-023-00447-0